Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 118, NWS Grand Forks, ND

August 17, 2010Marshall County, Pennington County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 17, 2010, 5:53 PM CDT for Marshall County, Pennington County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 5:53 PM CDT (22:53 UTC)
Expired
Aug 17, 2010, 7:00 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:50 PM CDTHAIL 13 E Mavie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WFUS53 KFGF 172253
TORFGF
MNC089-113-180000-
/O.NEW.KFGF.TO.W.0118.100817T2253Z-100818T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 PM CDT TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 552 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES
  SOUTH OF HOLT...OR 10 MILES NORTH OF THIEF RIVER FALLS...MOVING TO
  THE EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  MAVIE AT 620 PM CDT...
  GOODRIDGE AT 635 PM CDT...
  ESPELIE AT 645 PM CDT...
  7 MILES SOUTH OF GRYGLA AT 650 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

&&

LAT...LON 4832 9561 4802 9561 4816 9634 4835 9634
TIME...MOT...LOC 2253Z 278DEG 24KT 4825 9619

$$

HOPKINS
2 follow-up statements
822 
WWUS53 KFGF 172310
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
610 PM CDT TUE AUG 17 2010

MNC089-113-180000-
/O.CON.KFGF.TO.W.0118.000000T0000Z-100818T0000Z/
PENNINGTON MN-MARSHALL MN-
610 PM CDT TUE AUG 17 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN MARSHALL AND NORTHEASTERN PENNINGTON COUNTIES...

AT 606 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO.
THE TORNADO WAS LOCATED 7 MILES SOUTHEAST OF HOLT...OR 10 MILES
NORTHEAST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  MAVIE BY 620 PM CDT...
  GOODRIDGE BY 635 PM CDT...
  ESPELIE BY 645 PM CDT...
  7 MILES SOUTH OF GRYGLA BY 650 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON CARS AND MOBILE
HOMES FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

&&

LAT...LON 4811 9609 4834 9611 4832 9561 4802 9561
TIME...MOT...LOC 2310Z 278DEG 24KT 4823 9602

$$

HOPKINS
389 
WWUS53 KFGF 172340
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
640 PM CDT TUE AUG 17 2010

MNC089-113-180000-
/O.CON.KFGF.TO.W.0118.000000T0000Z-100818T0000Z/
PENNINGTON MN-MARSHALL MN-
640 PM CDT TUE AUG 17 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN MARSHALL AND NORTHEASTERN PENNINGTON COUNTIES...

AT 638 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO.
THE TORNADO WAS LOCATED 2 MILES SOUTHWEST OF MAVIE...OR 9 MILES EAST
OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  GOODRIDGE BY 655 PM CDT...
  9 MILES SOUTH OF ESPELIE BY 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON CARS AND MOBILE
HOMES FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

&&

LAT...LON 4823 9561 4802 9561 4811 9609 4823 9610
TIME...MOT...LOC 2340Z 278DEG 24KT 4812 9595

$$

HOPKINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:41 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 2:41 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
241 PM CDT TUE AUG 17 2010

.SHORT TERM...

THE MAIN CHALLENGE WILL BE CONVECTION THROUGH THE FORECAST AND
TEMPS. A WELL DEFINED COLD FRONT AND SFC LOW CONTINUES TO DEVELOP
AND MOVE TOWARD THE REGION. MODELS ARE IN VERY GOOD
AGREEMENT THROUGH ABOUT 24 HOURS...AND DEVELOP CONVECTION LATER
THIS AFTERNOON AND EVENING. THERE ARE SOME FRONTAL
PLACEMENT/INSTABILITY DIFFERENCES THEREAFTER AND PREFER THE GFS
OVERALL FOR THE WED NIGHT-FRI TIME FRAME.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT A COLD FRONT
TO SAG SOUTH THROUGH THE REGION BY MORNING. THERE WILL BE STRONG
LOW LEVEL CONVERGENCE AND MUCAPES AROUND 1500 J/KG ALONG WITH VERY
STRONG SHEAR IN THE NORTH THIS EVENING THEN PROGRESSING SOUTH
THEREAFTER. SPC HAS A SLIGHT RISK FOR THE ENTIRE REGION...MAINLY
FOR LARGE HAIL/DAMAGING WINDS GIVEN THE VERY STEEP LOW LEVEL LAPSE
RATES THAT WILL BE IN PLACE NEAR THE BOUNDARY. THEREFORE...WILL
MENTION SEVERE IN THE GRIDS FOR THE NORTHERN 2/3 OF THE REGION FOR
LATER THIS AFTERNOON THROUGH ABOUT 06Z.

FOR WED/THU...A BOUNDARY WILL HANG UP MAINLY IN THE SOUTHERN 1/3
OF THE REGION. THERE WILL BE AMPLE INSTABILITY AND SEVERAL
SHORTWAVES ROTATING THROUGH THE AREA. THE STRONGEST SHORTWAVE IS
EXPECTED FOR THU AND THU NIGHT...AND EXPECT CONVECTION TO SPREAD
NORTH AND EAST. PWATS WILL INCREASE TO ABOUT 1.75 INCHES...SO SOME
HEAVY RAIN IS POSSIBLE IN ADDITION TO SEVERE STORMS. TEMPS WILL
HINGE LARGELY ON CLOUD COVER AND WITH A SHARP TEMP GRADIENT IN
PLACE THERE COULD BE A LARGE GRADIENT FROM NORTH TO SOUTH.

FOR FRI...DRIER AIR AND SUBSIDENCE SHOULD MOVE IN BY LATE
AFTERNOON. THERE WILL LIKELY BE SOME LINGERING SHOWERS AND STORMS
MAINLY ALONG AND EAST OF THE VALLEY THROUGH AT LEAST THE MORNING.
TEMPS SHOULD WARM TO NEAR OR SLIGHTLY ABOVE NORMAL IN THE WEST WITH
850MB TEMPS APPROACHING +20C.

.LONG TERM (SAT-TUE)...

MODELS ARE IN FAIR AGREEMENT WITH THE EXTENDED PERIOD. WARM TEMPS
ARE EXPECTED AS BUILDING 500MB HEIGHTS CONTINUE TO LIFT INTO THE
NORTHERN PLAINS SATURDAY AND SUNDAY. SUNDAY AFTERNOON LOW PRESSURE
ACROSS THE CENTRAL DAKOTAS MAY PROVIDE ENOUGH LIFT FOR CONVECTION...
KEPT THE CHC POPS AND THUNDER MENTION SUNDAY AND MONDAY. CONCERN
WILL BE CAPPING ISSUES AS 700MB TEMPS IN THE 14 TO 18C RANGE WITH
850MB 24 TO 28C. FRONTAL PASSAGE OCCURS MONDAY INTO TUESDAY WITH
TEMPS RETURN TO NEAR NORMAL.

&&

.AVIATION...

TRICKY FORECAST AS THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON AS A COLD FRONT DRIFTS SOUTH ACROSS THE AREA. VFR CIGS ARE
EXPECTED EXCEPT IN THUNDERSTORMS. OVERALL COVERAGE SOMEWHAT
UNCERTAIN AS MOISTURE RETURN REMAINS LIMITED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/JK
Hazardous weather outlook, Aug 17, 6:36 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
636 AM CDT TUE AUG 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
636 AM CDT TUE AUG 17 2010

...AN ISOLATED STRONG STORM POSSIBLE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL SLIDE SOUTHWARD ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT AN
INCREASINGLY UNSTABLE AIRMASS MAY RESULT IN THUNDERSTORM
DEVELOPMENT AFTER 4 PM GENERALLY SOUTH OF HIGHWAY 2. AN ISOLATED
STORM MAY REACH SEVERE LIMITS THIS EVENING WITH LARGE HAIL AND
STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL STALL ACROSS THE NORTH AND SOUTH DAKOTA
BORDER AREA WEDNESDAY INTO THURSDAY. THUNDERSTORMS ARE POSSIBLE
ALONG THE FRONT GENERALLY ALONG AND SOUTH OF INTERSTATE 94. THERE
IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Aug 17, 3:29 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     TORNADO          3 SE HOLMES             47.69N 97.25W
08/10/2010                   GRAND FORKS        ND   PUBLIC

            NWS STORM DAMAGE TEAM CONFIRMS AN EF2 TORNADO WITH WIND
            SPEEDS ESTIMATED 125 MPH. THE TORNADO STARTED JUST
            SOUTHWEST OF THE STEVEN WALEN FARMSTEAD STRIKING A LARGE
            WELL CONSTRUCTED EQUIPMENT SHED. THE TORNADO CAUSED
            SIGNIFICANT DAMAGE TO THE SHELTER BELT ALONG THE WEST
            EDGE OF THEP ROPERTY. SEVERAL PIECES OF FARM EQUIPMENT
            WERE MOVED AND FLIPPED. AN EMPTY GRAIN BIN WAS REMOVED
            FROM ITS FOUNDATION AND LOFTED 300 YARDS.

&&
ORIGINAL STORM SURVEY COMPLETED AUGUST 10TH WITH REVIEW ON AUGUST
12TH 2010. THE INITIAL RATING OF AN EF2 STRENGTH TORNADO WAS
CONFIRMED. THE ASSESSMENT OF AN EF0 SATELLITE TORNADO JUST EAST OF
THE MAIN VORTEX IS ALSO CONFIRMED. THE EF2 TORNADO WAS AT ITS MAXIMUM
WIDTH OF 50 YARDS AND THE EF0 WAS 10 YARDS WIDE. THE DAMAGE PATH OF
THE EF2 WAS APPROXIMATELY 1 /14 MILE AND THE DAMAGE PATH OF THE EF0
WAS APPROXIMATELY 1/2 MILE.

MEWENS
Special weather statement, Aug 17, 5:14 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT TUE AUG 17 2010

MNZ005-008-009-172315-
ROSEAU MN-EAST MARSHALL MN-NORTH BELTRAMI MN-
514 PM CDT TUE AUG 17 2010

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BELTRAMI COUNTY IN
NORTH CENTRAL MINNESOTA AND NORTHEASTERN MARSHALL COUNTY IN NORTHWEST
MINNESOTA AND SOUTH CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

UNTIL 615 PM CDT

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE THE STORM
WAS LOCATED 6 MILES SOUTHEAST OF STRATHCONA...OR 27 MILES SOUTHWEST
OF ROSEAU...MOVING TO THE EAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
GATZKE AT 530 PM CDT...6 MILES SOUTH OF CASPERSON AT 535 PM CDT...
SKIME AT 540 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4862 9576 4856 9539 4829 9543 4844 9619
      4861 9611
TIME...MOT...LOC 2214Z 277DEG 37KT 4851 9599

DK
Local storm report, Aug 17, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
544 PM CDT TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 NW GATZKE             48.51N 95.91W
08/17/2010  M0.88 INCH       MARSHALL           MN   PUBLIC

            .7 INCHES RAIN IN 15 MINUTES

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:48 PM CDTTornado WarningFGFMarshall, Polk57 min
Aug 17, 5:14 PM CDTSpecial Weather StatementFGFRoseau61 min
Aug 17, 5:18 PM CDTTornado WarningFGFBeltrami, Marshall, Roseau42 min
Aug 17, 5:29 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington61 min
Aug 17, 6:12 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods27 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.